Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 16 to 19, 2009

June 16 to 19, 2009 · NWS OHX · 28 events in 16 counties and zones

As a warm front continued to move east across Middle Tenessee, southerly flow continued to usher in a warm, moist, and unstable airmass across the mid state. With the influence of daytime heating, this resulted in the development of afternoon severe thunderstorms, which resulted in several thunderstorm wind damage, one large hail, and a few funnel cloud reports across much of the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$679,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a warm front continued to move east across Middle Tenessee, southerly flow continued to usher in a warm, moist, and unstable airmass across the mid state. With the influence of daytime heating, this resulted in the development of afternoon severe thunderstorms, which resulted in several thunderstorm wind damage, one large hail, and a few funnel cloud reports across much of the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 16, 11:05 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 16, 11:05 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT TUE JUN 16 2009

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
OVERNIGHT COMPLEX UPSTREAM CONTINUES TO PUSH E-SE. SOUTHERN EXTENT OF
SQUALL LINE LIKELY TO CLIP THE NERN CWA...BUT MODELS CONTINUING
TO SHOW LITTLE SWARD DEVELOPMENT. FCST PD WILL BE LARGELY VFR CONDITIONS
OUTSIDE OF SMALL CHANCE/DURATION OF AFTERNOON TSRA AND/OR LIGHT
EARLY MORNING BR EAST.

&&

.PREV DISCUSSION... /ISSUED 1104 AM CDT TUE JUN 16 2009/

DISCUSSION...
UPDATED ZONES TO REFLECT THE SVR TSTM WATCH FOR OUR NW COUNTIES. I
ALSO INCREASED POPS TO 60 PERCENT FOR THE WATCH AREA. AS AIRMASS
OVER MIDDLE TN BECOMES INCREASINGLY UNSTABLE...COMPLEX TO OUR WEST
WILL BE ABLE TO SUSTAIN SOME OF ITS STRENGTH AS IT PUSHES EAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 16, 4:31 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUN 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS OVER THE MID MISSISSIPPI TO LOWER OHIO
VALLEYS WILL POSSIBLY MOVE SOUTHEAST INTO MIDDLE TENNESSEE LATER
TODAY AND TONIGHT. IF SO...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE
NORTHEAST HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 5 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Houston

When
June 16, 12:06 PM CST
Where
Houston County, 2.37 mi NNW of Grays Crossing
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
36.359, -87.772

Trees and power lines were reported down in the Tennessee Ridge Area. Newspaper also reported damage to roof of Houston County High School's Field House. Roof damage to the high school field house consited of part of the roof being blown off. Actual amount of roof being blown off was unkown. The goal post on the high school football field were bent and limbs and debris scattered about the athletic fields located between the field house and the high school's main building. Across State Highway 149 from the high school, a portion of the metal roof was peeled back and a few windows were broken out at Lockhart's Chapel United Methodist Church. A tree in the parking lot was broke off near the ground. East of the high school, portions of roofs were blown off two buildings at Farm and Feed Supply. Trees were also downed on Clay Tomlinson Road, Buckeye, Cave Orchard, State Highway 49, Old Stewart Road, Mobley Lane, Arlington Street, Spring Street, and Rocky Hollow Road.

Thunderstorm Wind, Stewart

When
June 16, 12:10 PM CST
Where
Stewart County, 6.23 mi S of Carlisle to 0.78 mi ESE of Carlisle
Measured
55 kt (63 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
36.341, -87.756

Trees and power lines were reported down. A half mile stretch of State Highway 49 was blocked just south of Green Shanty Road to Carlisle. Some trees were reported on houses. Extent of any damage to houses was unkown. Newspaper reported numerous trees throughout the county were downed.

Thunderstorm Wind, Humphreys

When
June 16, 12:30 PM CST
Where
Humphreys County, 0.89 mi NE of Hustburg
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
35.990, -87.960

One tree was snapped. Wind gusts were estimated between 58 and 72 MPH.

Thunderstorm Wind, Montgomery

When
June 16, 12:35 PM CST
Where
Montgomery County, 0.72 mi NW of St Bethlehem
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
36.588, -87.308

A recently installed privacy fence and a 24-foot above-ground pool were badly damaged in addition to a deck, a new washing machine, and potted plants at the home of Alan Linboom on Union Hall Road. Estimated winds to be between 60 to 70 MPH. Property damage was estimated at $7,000.

Thunderstorm Wind, Dickson

When
June 16, 12:50 PM CST
Where
Dickson County, 2.95 mi NNW of Charlotte
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.221, -87.344

Small trees were down along State Highway 48.

Thunderstorm Wind, Dickson

When
June 16, 12:50 PM CST
Where
Dickson County, 1.78 mi SW of Dickson
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.060, -87.400

Trees were reported down with a measured gust of 72 MPH. Newspaper also reported that additional thunderstorm related wind damage was located in the north of the county and the southeast, including Cumberland Furnance, Vanleer, and White Bluff. This thunderstorm related wind damage included downed trees and five downed power lines.

Thunderstorm Wind, Cheatham

When
June 16, 12:53 PM CST
Where
Cheatham County, Ashland City
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.280, -87.070

Cheatham County Emergency Management Agency Director Edwin Hogan stated that seven homes and six businesses sustained damage. Many trees were downed in the downtown Ashland City area, one at the County Courthouse and one across from the Board of Education. Trees were reported downed on Oak Circle, Cumberland Street, Adkisson Street, Vine Street, and Lenox Street. The steeple at the Ashland City First Baptist Church on Main Street also came down during the storm. Hogan also said that a Cumberland Electric Membership Corporation Pole was down on Frey Street and the roadway was shut down down to traffic. A tower at WQSV-790 AM that supplied the sighnal from the main tower on Chapmansboro Road went down during the storm. The radio was off the air for a short time. A local business had a tree fall on a car in its parking lot and clipped the front porch of the building, moving two of the porch's support beams.

Thunderstorm Wind, Dickson

When
June 16, 12:54 PM CST
Where
Dickson County, 2.49 mi SW of Pond
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.072, -87.459

Several trees were down along South Eno Road.

Thunderstorm Wind, Robertson

When
June 16, 1:13 PM CST
Where
Robertson County, 1.03 mi ESE of Cross Plains
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.545, -86.682

In the Cross Plains area trees were reported down. Wind gust was measured at 60 MPH.

Funnel Cloud, Davidson

When
June 16, 1:15 PM CST
Where
Davidson County, 0.85 mi ESE of Madison
Reported by
Trained Spotter
Coordinates
36.244, -86.757

Funnel cloud was reported near Skyline Medical Center.

Thunderstorm Wind, Davidson

When
June 16, 1:20 PM CST
Where
Davidson County, 1.25 mi WSW of Donelson
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.160, -86.669

Large trees were reported down in Donelson at Goodlin Drive.

Thunderstorm Wind, Davidson

When
June 16, 1:23 PM CST
Where
Davidson County, 1.04 mi NNE of Donelson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.184, -86.644

Twelve inch tree limbs were reported down on Downeymeade Drive in Standford Estates Subdivision.

Funnel Cloud, Davidson

When
June 16, 1:30 PM CST
Where
Davidson County, 0.55 mi E of Berryville
Reported by
Trained Spotter
Coordinates
36.199, -86.620

Funnel cloud was reported in the Hermitage area.

Thunderstorm Wind, Sumner

When
June 16, 1:30 PM CST
Where
Sumner County, 2.35 mi SSW of Graball
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.450, -86.450

Tree limbs up to 3.5 inches downed on State Highway 174/Dobbins Pike. Newspaper also reported that two large trees were reported down in the Gallatin area also.

Thunderstorm Wind, Wilson

When
June 16, 1:38 PM CST
Where
Wilson County, 0.68 mi W of Silver Bottom
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.230, -86.532

Tress were reported down at 13018 Lebanon Road. Newspaper also reported that a large tree fell on Castle Heights Avenue North in the Lebanon area, and two passing cars were struck by the falling debris, but no injuries were reported. Extent of any damage to the car was unkown.

Funnel Cloud, Rutherford

When
June 16, 1:40 PM CST
Where
Rutherford County, 2.28 mi NNE of Silver Hill
Reported by
Trained Spotter
Coordinates
36.031, -86.357

Funnel Cloud was reported near Vine.

Funnel Cloud, Wilson

When
June 16, 1:40 PM CST
Where
Wilson County, 0.43 mi NNE of Mt Juliet
Reported by
Newspaper
Coordinates
36.206, -86.518

Newspaper reported that a trained spotter reported a funnel cloud in Mt. Juilet to the National Weather Service Office, Nashville,TN located in Old Hickory, TN.

Thunderstorm Wind, Wilson

When
June 16, 1:47 PM CST
Where
Wilson County, 1.63 mi WNW of Oakland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.278, -86.378

Trees were reported down at the intersection of Horn Springs Road and Coles Ferry Pike.

Thunderstorm Wind, Smith

When
June 16, 1:55 PM CST
Where
Smith County, 0.83 mi NNE of South Carthage
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.261, -85.945

Several trees were downed in the Carthage area.

Hail, Rutherford

When
June 16, 2:00 PM CST
Where
Rutherford County, Smyrna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -86.530

Golf ball size hail was reported in Smyrna.

Thunderstorm Wind, Wilson

When
June 16, 2:00 PM CST
Where
Wilson County, 0.66 mi SW of Lebanon
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.215, -86.310

Large tree was downed on Oak Hill Circle in Lebanon.

Thunderstorm Wind, Macon

When
June 16, 2:10 PM CST
Where
Macon County, Red Boiling Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.530, -85.850

Widespread wind damage was reported across northeast portions of the county. What type of actual wind damage was unkown. This included several downed large trees in the Galen Road at Coleytown Road Intersection and in the Frog Pond Community. Large trees were also blown down in Red Boiling Springs, one on McClure Street and two on High Street. In addition, the roof was reported to have collapsed on the Old Holland Fruit Stand Store Building on Red Boiling Springs Road.

Thunderstorm Wind, Rutherford

When
June 16, 2:15 PM CST
Where
Rutherford County, 2.01 mi WNW of Compton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.910, -86.384

Many large trees and limbs were downed near U.S. Highway 231 and Compton Road.

Thunderstorm Wind, Clay

When
June 16, 2:32 PM CST
Where
Clay County, 0.8 mi SW of Dale Hollow
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
36.542, -85.461

Trees were reported down at Dale Hollow Fish Hatchery.

Thunderstorm Wind, Pickett

When
June 16, 2:50 PM CST
Where
Pickett County, 1.16 mi ESE of Green Brier
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.613, -85.131

Twelve inch trees were down in the Green Briar Community.

Thunderstorm Wind, Overton

When
June 16, 2:50 PM CST
Where
Overton County, 0.34 mi WSW of Livingston
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.379, -85.326

Winds associated with a thunderstorm knocked down the WLIV-AM Radio Station Tower on Rock Grusher Mountain.

Funnel Cloud, Montgomery

When
June 16, 6:57 PM CST
Where
Montgomery County, Clarksville
Reported by
Newspaper
Coordinates
36.530, -87.350

Numerous reports of funnel clouds were across the county.

Thunderstorm Wind, Rutherford

When
June 19, 8:10 PM CST
Where
Rutherford County, 0.67 mi E of Smyrna
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
35.981, -86.518

Measured wind gust recorded of 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183035, 183040, 183127, 185442, 183051, 183059, 185443, 183056, 183122, 183015, 183158, 183144, 183018, 183234, 183163, 183024, 184772, 183171, 185441, 181592, 185414, 185426, 183214, 183192, 183033, 184794, 185418, 183260.